On Heegaard diagrams of 3-manifolds
On the Geometry of Differentiable Manifolds Rome, 23-27 juin 1986, Astérisque no. 163-164  (1988), p. 247-280
@incollection{AST_1988__163-164__247_0,
     author = {Zieschang, Heiner},
     title = {On Heegaard diagrams of $3$-manifolds},
     booktitle = {On the Geometry of Differentiable Manifolds Rome, 23-27 juin 1986},
     author = {Collectif},
     series = {Ast\'erisque},
     publisher = {Soci\'et\'e math\'ematique de France},
     number = {163-164},
     year = {1988},
     pages = {247-280},
     zbl = {0674.57010},
     language = {en},
     url = {http://www.numdam.org/item/AST_1988__163-164__247_0}
}
Zieschang, Heiner. On Heegaard diagrams of $3$-manifolds, in On the Geometry of Differentiable Manifolds Rome, 23-27 juin 1986, Astérisque, no. 163-164 (1988), pp. 247-280. http://www.numdam.org/item/AST_1988__163-164__247_0/

[BCZ] Boileau, M. ; D. J. Collins ; H. Zieschang : Scindements de Heegaard des petites variétés de Seifert. C.R. Acad. Sci. Paris I-305, 557-560 (1986) | Zbl 0651.57010

[BGM] Birman, J. S. ; F. González-Acuña ; J. M. Montesinos : Heegaard splittings of prime 3-manifolds are not unique. Mich. Math. J. 23, 97-103 (1976) | Article | Zbl 0321.57004

[Bi 1] Birman, J. S. : Braids, links, and mapping class groups. Ann. Math. Studies 82. Princeton, N.J. : Princeton University Press 1974 | Zbl 0305.57013

[Bi 2] Birman, J. S. : On the equivalences of Heegaard splittings of closed orientable 3-manifolds. Ann. Math. Studies 84, 137-164 (1975) | Zbl 0337.57002

[Bi 3] Birman, J. S. : Special Heegaard splittings for closed oriented 3-manifolds. Topology 17, 157-166 (1978) | Article | Zbl 0412.57009

[BiC] Birman, J. S. ; R. Craggs : The µ-invariant of 3-manifolds and certain structural properties of the group of homeomorphisms of a closed orientable surface. Trans. Amer. Math. Soc. 237, 283-309 (1978) | Zbl 0383.57006

[BiH] Birman, J. S. ; H. Hilden : Heegaard splittings of branched coverings of S 3 . Trans. Amer. Math. Soc. 213, 315-352 (1975) | Zbl 0312.55004

[BiM] Birman, J. S. ; J. M. Montesinos : On minimal Heegaard splittings. Michigan Math. J. 27, 47-57 (1980) | Article | Zbl 0436.57003

[BiP] Birman, J. S. ; J. Powell : Special representations for 3-manifolds. In: Geometric Topology (ed. J.C. Cantrell) pp. 23-51. New York - San Francisco - London : Academic Press 1979 | Article | Zbl 0471.57002

[BoiO] Boileau, M. ; J.-P. Otal : Groupes des difféotopies de certaines variétés de Seifert. C.R. Acad. Sci. Paris 303-I, 19-22 (1986) | Zbl 0596.57010

[BoiZ] Boileau, M. ; H. Zieschang : Heegaard genus of closed orientable Seifert 3-manifolds. Invent. math. 76, 455-468 (1984) | Article | Zbl 0538.57004

[Bon 1] Bonahon, F. : Involutions et fibres de Seifert dans les variétés de dimension 3. Thèse de 3eme cycle, Orsay 1979

[Bon 2] Bonahon, F. : Difféotopies des espaces lenticulaires. Topology 22, 305-314 (1983) | Article | Zbl 0526.57009

[BonO] Bonahon, F. ; J.-P. Otal : Scindements de Heegaard des espaces lenticulaires. Ann. scient. Éc. Norm. Sup. 16, 451-466 (1983) | Article | Zbl 0545.57002

[BRZ 1] Boileau, M. ; Rost, M. ; H. Zieschang : Décompositions de Heegaard des extérieurs des noeuds toriques et des variétés de Seifert associées. C.R. Acad. Sci. Paris 302-I, 661-664 (1986) | Zbl 0596.57009

[BRZ 2] Boileau, M. ; M. Rost ; H. Zieschang : On Heegaard decompositions of torus knot exteriors and related Seifertfibre spaces. Math. Ann. 279, 553-581 (1988) | Article | Zbl 0616.57008

[Bu] Burde, G. : On branched coverings of S 3 . Canad. J. Math. 23, 84-89 (1971) | Article | Zbl 0205.53301

[BuZ] Burde, G. ; H. Zieschang : Knots. Berlin: de Gruyter 1985 | Zbl 1009.57003 | Zbl 0568.57001

[Cas] Akbulut, S. ; Mccarthy, J. : Casson's invariant for oriented homology 3-spheres. (preprint) | Zbl 0695.57011

[CG 1] Casson, A. ; C. Mca. Gordon : Reducing Heegaard splittings. (to appear) | Article | Zbl 0632.57010

[CG 2] Casson, A. ; C. Mca. Gordon : Manifolds with irreducible Heegaard splittings of arbitrarily high genus. (to appear)

[Col] Collins, D. J. : Presentations of the amalgamated free product of two infinite cycles. Math. Ann. 237, 233-241 (9178) | Article | Zbl 0385.20019

[Cr] Craggs, R. : A new proof of the Reidemeister-Singer theorem on stable equivalence of Heegaard splittings. Proc. Amer. Math. Sco. 57, 143-147 (1976) | Article | Zbl 0394.57014

[Dy] Dyck, W. : On the « Analysis situs » of three dimensional spaces. Brit. Assoc. Adv. Sci. Report 1884, 648

[Ed] Edmonds, A. L. : Transformation groups and low-dimensional manifolds. Contemp. Math. 36, 339-366 (1985) | Article | Zbl 0562.57002

[Eng] Engmann, R. : Nicht-homöomorphe Heegaard-Zerlegungen vom Geschlecht 2 der zusammenhängenden Summe zweier Linsenräume. Abh. Math. Sem. Univ. Hamburg 35, 33-38 (1970) | Article | Zbl 0202.54601

[FL] Fathi, A. ; F. Laudenbach : Difféomorphismes pseudo-Anosov et décomposition de Heegaard. C.R. Acad. Sci. Paris 291, Sér.A, 423-425 (1980) | Zbl 0459.57007

[Ha l] Haken, W. : Various aspects of the 3-dimensional Poincaré problem. In: Topology of manifolds, pp. 140-152. Chicago : Markham 1970 | Zbl 0298.55002

[Ha 2] Haken, W. : Some results on surfaces in 3-manifolds. Studies in Modern Topology, M.A.A. Studies in Math. 5, 39-98 (1968) | Zbl 0194.24902

[Нее] Heegaard, P. : Forstudier til en topologisk teori förder algebraiske sammenhäng. Köbenhavn : Det Nordiske Forlag Ernst Bojesen 1898. French transl. : Sur l'Analysis situs. Bull. Soc. Math. France 44, 161-242 (1916)

[Hem] Hempel, J. : 3-Manifolds. Annals Math. Studies 86. Princeton, N.J. : Princeton Univ. Press 1976 | Zbl 0345.57001

[HiL] Higgins, P. L. ; R. C. Lyndon : Equivalence of elements under automorphisms of a free group. J. London Math. Soc. 8, 254-258 (1975) | Zbl 0288.20027

[HR] Hodgson. C. ; J. H. Rubinstein : Involutions and isotopies of lens spaces. Lect. Notes in Math. 1144, 60-96 (1985) | Zbl 0605.57022

[HOT] Homma, T. ; M. Ochia ; M. Takahashi : An algorithm for recognizing S 3 in 3-manifolds with Heegaard splittings of genus two. Osaka J. Math. 17, 625-648 (1980) | Zbl 0454.57002

[Jo] Johannson, K. : On surfaces and Heegaard surfaces, (to appear) | Article | Zbl 0798.57010

[Jon] Johnson, D. : Quadratic forms and the Birman-Craggs homomorphisms. Trans. Amer. Math. Soc. 261, 235-254 (1980) | Article | Zbl 0457.57006

[Ka 1] Kaneto, T. : A note on an example of Birman-Montesinos. Proc. Amer. Math. Soc. 83, 425/426 (1981) | Article | Zbl 0492.57003

[Ka 2] Kaneto, T. : On simple loops on a solid torus of general genus. Proc. Amer. Math. Soc. 86, 551-552 (1982) | Article | Zbl 0511.57006

[Ka 3] Kaneto, T. : On genus 2 Heegaard diagrams for the 3-sphere. Trans. Amer. Math. Soc. 276, 583-597 (1983) | Zbl 0517.57002

[Kn] Kneser, H. : Geschlossene Flächen in dreidimensionalen Mannigfaltigkeiten. Jahresber. Deutsch. Math. Ver. 38, 248-260 (1929) | JFM 55.0311.03

[Ko 1] Kobayashi, T. : Structures of full Haken manifolds. (to appear) | Zbl 0665.57010

[Ko 2] Kobayashi, T. : Torus decomposition with incompressible tori intersecting a Heegaard surface in essential loops. MSRI Preprint 13712-85

[Lau 1] Laudenbach, F. : Topologie des variétés de dimension 3. Exposé au Sém. de Topologie d'Orsay 1971

[Lau 2] Laudenbach, F. : Sur les 2-sphères d'une variété de dimension 3. Ann. of Math. 97. 57-81 (1973) | Article | Zbl 0246.57003

[Lau 3] Laudenbach, F. : Topologie de la dimension trois : homotopie et isotopie. Astérisque 12. Paris : Soc. Math. France 1974 | Zbl 0293.57004

[Li] Lickorish, W. B. R. : A finite set of generators for the homeotopy group of a 2-manifold. Proc. Cambridge Phil. Soc. 60, 769-778 (1964) ; Errata : | Article | Zbl 0131.20801

Lickorish, W. B. R. : A finite set of generators for the homeotopy group of a 2 -manifold Proc. Cambridge Phil. Soc. 62. 679-681 (1966) | Article | Zbl 0145.44102

[LS] Lyndon, R. C. ; Schupp, P.E. : Combinatorial Group Theory. Berlin-Heidelberg-New York : Springer 1977 | Zbl 0997.20037

[Mc] Mccool, J. : A presentation for the automorphism group of a free group of finite rank. J. London Math. Soc. 8, 259-266 (1974) | Article | Zbl 0296.20010

[McP] Mccool, J. ; A. Pietrowski : On free products with amalgamation of two infinite cyclic groups. J. Algebra 18, 377-383 (1971) | Article | Zbl 0232.20054

[MKS] Magnus, W. ; Karrass, A. ; Solitar, D. : Combinatorial Group Theory : Presentations of Groups in Terms of Generators and Relations. New York : Wiley 1966 | Zbl 0362.20023 | Zbl 0138.25604

[Mi] Milnor, J. : A unique decomposition theorem for 3-manifolds. Amer. J. Math 84, 1-7 (1962) | Article | Zbl 0108.36501

[Mo 1] Montesinos, J. M. : Variedades de Seifert que son recubridores ciclicos ramificados de dos hojas. Bol. Mat. Mexicana 18, 1-32 (1973) | Zbl 0317.55001

[Mo 2] Montesinos, J. M. : Minimal plat presentations of prime knots and links are not unique. Canad. J. Math. 28, 161-167 (1976) | Article | Zbl 0314.57011

[Mo 3] Montesinos, J. M. : Revetementsramifies de noeuds, espaces fibres de Seifert et scindement de Heegaard. Prepublication Orsay 1978

[Mo 4] Montesinos, J. M. : Lectures on branched coverings. In : Atti del Conveg-no-Studio : Sulla Geometriadelle Variet Differnziabili (ed. I. C. Gasparini), pp. 127-167. Bologna : Pitagora Editrice Bologna 1985

[Mo 5] Montesinos, J. M. : Note on a result of Boileau-Zieschang. Durham Symposium 1984 (to appear) | Zbl 0619.57003

[Mo 6] Montesinos, J. M. : Genero de Heegaard y rango de una 3-variedad. (to appear)

[Mo 7] Montesinos, J. M. : Two questions on Heegaard diagrams of S 3 , (to appear) | Zbl 0656.57002

[Mok] Morikawa, O. : A counterexample to a conjecture of Whitehead. Math. Sem. Notes Kobe Univ. 8, 295-299 (1980) | Zbl 0456.57003

[Mor 1] Moriah, Y. : Heegaard splittings and group presentations. Ph. D. thesis, University of Texas, Austin 1986 and Preprint

[Mor 2] Moriah, Y. : Heegaard splittings of Seifert fibered spaces. Invent, math, (to appear) | Zbl 0651.57012

[MoS] Montesinos, J. M. ; C. Safont : On the Birman invariants of Heegaard splittings. MSRI Preprint 14012-85 | Zbl 0609.57007

[MoW] Montesinos, J. M. ; W. Whitten : Construction of two-fold branched covering spaces, (to appear) | Zbl 0562.57004

[Nie 1] Nielsen, J. : Die Isomorphismen der allgemeinen, unendlichen Gruppe mit zwei Erzeugenden. Math. Ann. 78, 385-397 (1918) | Article | JFM 46.0175.01

[Nie 2] Nieisen, J. : Über die Isomorphismen unendlicher Gruppen ohne Relation. Math. Ann. 79, 269-272 (1919) | JFM 46.0175.02

[Nie 3] Nielsen, J. : Die Isomorphismengruppen der freien Gruppen. Math. Ann. 91, 169-209 (1924) | Article | JFM 50.0078.04

[Oc 1] Ochiai, M. : Heegaard splittings of F×S 1 . Yokohama Math. J. 25, 109-112 (1977) | Zbl 0394.57016

[Oc 2] Ochiai, M. : A counterexample to a conjecture of Whitehead and Volodin-Kuznetsov-Fomenko. J. Math. Soc. Japan 31, 687-691 (1979) | Zbl 0408.57005

[Oc 3] Ochiai, M. : On Haken's theorem and its extension. Osaka J. Math. 28, 461-468 (1983) | Zbl 0532.57008

[Or] Orlik, P. : Seifert manifolds. Lecture Notes in Math. 291. Berlin-Heidelberg-New York : Springer-Verlag 1972 | Zbl 0263.57001

[Os] Osborne, R. P. : Heegaard diagrams of lens spaces. Proc. Amer. Math. Soc. 84, 412-414 | Article | Zbl 0508.57010

[Ot] Otal, J. P. : Sur les scindements de Heegaard de la sphere S 3 . (Preprint Orsay) | Zbl 0792.57008

[OVZ] Orlik, P. ; E. Vogt ; H. Zieschang : Zur Topologie gefaserter dreidimensionaler Mannigfaltigkeiten. Topology 6, 49-64 (1967) | Article | Zbl 0147.23503

[OZ] Osborne, R. P. ; H. Zieschang : Primitives in the free group on two generators. Invent, math. 63, 17-24 (1981) | Article | Zbl 0438.20017

[Poi] Poincaré, H. : Cinquième complément à l'analysis situs. Rend. Circ. Mat. Palermo 18, 45-110 (1904) | Article | JFM 35.0504.13

[PRZ] Peczynski, N. ; G. Rosenberger ; H. Zieschang : Über Erzeugende ebener diskontinuierlicher Gruppen. Invent, math. 63, 161-180 (1975) | Article | Zbl 0311.20031

[Rei 1] Reidemeister, K. : Zur dreidimensionalen Topologie. Abh. Math.Sem. Univ. Hamburg 9, 189-194 (1933) | Article | JFM 59.1240.01 | Zbl 0007.08005

[Rei 2] Reidemeister, K. : Homotopieringe und Linsenräume. Abh. Math. Sem. Univ. Hamburg 11, 102-109 (1935) | Article | JFM 61.1352.01 | Zbl 0011.32404

[Rei 3] Reidemeister, K. : Über Heegaard Diagramme. Abh. Math. Sem. Univ. Hamburg 25, 140-145 (1961/62) | Article | Zbl 0111.35706

[Ro] Rolfsen, D. : Knots and Links. Math. Lect. Series. Berkeley, Cal. : Publish or Perish, Inc. 1976 | Zbl 0854.57002 | Zbl 0339.55004

[Sch] Schubert, H. : Knoten mit zwei Brücken. | Zbl 0071.39002

Math. Z. 65, 133-170 (1956) | Article

[Sco] Scott, P. : The geometries of 3-manifolds. Bull. London Math. Soc. 15, 401-487 (1983) | Article | Zbl 0561.57001

[Se] Seifert, H. : Topologie dreidimensionaler gefaserter Räume. Acta Math. 60, 147-238 (1933) | Article | Zbl 0006.08304

[Sie] Siebenmann, L. : Introduction aux espaces fibres de Seifert. Notes multicopis, Orsay 1977-1978

[Sin] Singer, J. : Three-dimensional manifolds and their Heegaard diagrams. Trans. Amer. Math. Soc. 35, 88-111 (1933) | Article | Zbl 0006.18501

[ST] Seifert, H. : W. Threlfall : Lehrbuch der Topologie. Leipzig: Teubner 1934 | JFM 60.0496.05 | Zbl 0009.08601

[Sta] Stallings, J. : How not to prove the Poincaré conjecture. Ann. Math. Studies 60, 83-88. Princeton, N.J. : Princeton University Press 1966 | Zbl 0152.22604

[TO] Takahashi, M. ; M. Ochiai : Heegaard diagrams of torus bundles over S 1 . Comment. Math. Univ. Sancti Pauli 31, 63-69 (1982) | Zbl 0507.57007

[To] Tollefson, J. L. : Involutions of Seifert fiber spaces. Pacific J. Math. 74, 519-529 (1978) | Article | Zbl 0395.57022

[Thu 1] Thurston, W. P. C. : Three dimensional manifolds, Kleinian groups and hyperbolic geometry. Bull. Amer. Math. Soc. 6, 357-381 (1982) | Article | Zbl 0496.57005

[Thu 2] Thurston, W. P. C. : The geometry and topology of 3-manifolds, (in preparation, Princeton University)

[Vi] Viro, O. Ya. : Linkings, two-sheeted branched coverings and braids. Math. USSR-Sbornik 16, 223-236 (1972). | Article | Zbl 0248.55002

Viro, O. Ya. : Linkings, two-sheeted branched coverings and braids. Engl transl, of : Mat. Sbornik 87, 216-228 (1972) | Zbl 0232.55001

[ViK] Viro, O.Ya ; V. L. Kobel'Skii : The Volodin-Kuznetsov-Fomenko conjecture on Heegaard diagrams is false. Uspechi Mat. Nauk 32 : 5, 175-176 (1977) | Zbl 0367.57001

[VKF] Volodin, I. A. ; V. E. Kuznetsov ; A. T. Fomenko : The problem of discriminating algorithmically the standard three-dimensional sphere. Russian Math. Surveys 29 : 5, 71-172 (1974) | Article | Zbl 0311.57001

Volodin, I. A. ; V. E. Kuznetsov ; A. T. Fomenko : The problem of discriminating algorithmically the standard three-dimensional sphere (Engl. transl, of : Uspechi Mat. Nauk 29 : 5, 71-168(1974)) | Zbl 0311.57001

[Whi 1] Whitehead, J. H. C. : On certain sets of elements in a free group. Proc. London Math. Soc. 41, 48-56 (1936) | Article | JFM 62.0079.04 | Zbl 0013.24801

[Whi 2] Whitehead, J. H. C. : On equivalent sets of elements in a free group. Ann. of Math. 37, 782-800 (1936) | Article | JFM 62.1093.04 | Zbl 0015.24804

[Wa 1] Waldhausen, F. : Heegaard-Zerlegungen der 3-Sphäre. Topology 7, 195-203 (1968) | Article | Zbl 0157.54501

[Wa2] Waldhausen, F.: Some problems on 3-manifolds. Proc. Symposia in Pure Math. 32 (part 2), 313-322 (1978) | Article | Zbl 0397.57007

[Zi 1] Zieschang, H.: Über einfache Kurven auf Vollbrezeln. Abh. Math. Sem. Univ. Hamburg 25, 231-250 (1962) | Article | Zbl 0111.35801

[Zi 2] Zieschang, H.: Über einfache Kurvensysteme auf einer Vollbrezel vom Geschlecht 2. Abh. Math. Sem. Univ. Hamburg 26, 237-247 (1963) | Article | Zbl 0136.44607

[Zi 3] Zieschang, H.: Classification of simple systems of paths on a solid pretzel of genus 2. Soviet Math. 4, 1460-1463 (1963). | Zbl 0151.33004

Zieschang, H.: Classification of simple systems of paths on a solid pretzel of genus 2. Transl, of Doklady Acad. Sci. USSR 152, 841-844 (1963) | Zbl 0151.33004

[Zi 4] Zieschang, H.: Alternierende Produkte in freien Gruppen. Abh. Math. Sem. Univ. Hamburg 27, 13-31 (1964) | Article | Zbl 0135.41805

[Zi 5] Zieschang, H.: On simple systems of paths on complete pretzels. Amer. Math. Soc. Transl. (2) 92, 127-137 (1970). | Zbl 0206.25605

Zieschang, H.: On simple systems of paths on complete pretzels. Transl, of Mat. Sbornik 66, 230-239 (1965) | Zbl 0201.25403

[Zi 6] Zieschang, H.: Über die Nielsensche Kürzungsmethode in freien Produkten mit Amalgam. Invent, math. 10, 4-37 (1970) | Article | Zbl 0185.05203

[Zi 7] Zieschang, H.: Generators of the free product with amalgamation of two infinite cyclic groups. Math. Ann. 277, 195- 221 (1977) | Article | Zbl 0333.20024

[Zi 8] Zieschang, H.: Classification of Montesinos knots. In : Topology Conference Leningrad, 1982 (ed. L.D. Faddeev + A.A. Mal'cev). Lecture Notes in Math. 1060, 378-389 (1984) | Zbl 0556.57005

[ZVC] Zieschang, H. ; E. Vogt ; H.-D. Coldewey : Surfaces and Planar Discontinuous Groups. Lecture Notes in Math. 835. Berlin-Heidelberg-New York : Springer 1980 | Zbl 0438.57001

[ZZ] Zieschang, H. ; B. Zimmermann: Endliche Gruppen von Abbildungsklassen. Math. Ann. 240, 41-62 (1979) | Zbl 0405.57005